April 7, 2014

MEMORANDUM TO: Shana R. Helton, Chief

Rulemaking Branch

Division of Policy and Rulemaking Office of Nuclear Reactor Regulation

FROM: Tara Inverso, Project Manager /RA/

Rulemaking Branch

Division of Policy and Rulemaking Office of Nuclear Reactor Regulation

SUBJECT: NOTICE OF FORTHCOMING CATEGORY 3 PUBLIC MEETING ON

THE PERFORMANCE-BASED EMERGENCY CORE COOLING SYSTEMS CLADDING ACCEPTANCE CRITERIA (TITLE 10 OF THE CODE OF FEDERAL REGULATIONS SECTION 50.46C) PROPOSED

RULE AND ASSOCIATED DRAFT REGULATORY GUIDANCE

DATE & TIME: Tuesday April 29, 2014 and Wednesday April 30, 2014

9:00 a.m. – 5:00 p.m. (Day 1) 9:00 a.m. – 4:00 p.m. (Day 2) Eastern Standard Time

LOCATION: U.S. Nuclear Regulatory Commission (NRC)

Two White Flint North Room 2B1

11555 Rockville Pike Rockville, MD 20852-2738

PURPOSE: The purpose of this meeting is to discuss several items related to the

Title 10 of the *Code of Federal Regulations* Section 50.46c proposed rule (Agencywide Documents Access and Management System (ADAMS) Accession No. ML12283A174) and the associated draft

regulatory guides (DGs):

 DG-1261, "Conducting Periodic Testing for Breakaway Oxidation Behavior" (ADAMS Accession No. ML12284A324)

 DG-1262, "Testing for Post-Quench Ductility" (ADAMS Accession No. ML12284A325)

 DG-1263, "Establishing Analytical Limits for Zirconium-Based Alloy Cladding" (ADAMS Accession No. ML12284A323)

MEETING CONTACT: Tara Inverso, NRR/DPR

301-415-1024

Tara.Inverso@nrc.gov

Specifically, this meeting will enhance external stakeholders' understanding of the proposed rule and draft guidance, and the NRC's bases for the proposed rule and guidance. The NRC staff will be available to answer questions and to engage in a dialogue in order for external stakeholders to understand the NRC staff's rationale, and for the external stakeholders to ask whether and how the NRC considered specific information, considerations, or issues that are of interest to external stakeholders. The discussion will focus on the areas highlighted in the Federal Register notice's (79 FR 16106; March 24, 2014) specific request for comment section. The NRC is NOT taking public comments at this meeting. All comments must be submitted in writing in accordance with the instructions listed in the Federal Register notice.

CATEGORY 3:

This is a Category 3 Public Meeting: Public participation is actively sought for this meeting to fully engage the public in a discussion of regulatory issues. No classified, proprietary, or protected information will be discussed.

The NRC's Policy Statement, "Enhancing Public Participation in NRC Meetings," effective May 28, 2002, applies to this meeting. The policy statement may be found on the NRC Web site, www.nrc.gov, and contains information regarding visitors and security.

PRE-REGISTRATION: Seating may be limited and will be available on a first-come basis. Inform the NRC's meeting contact of your intention to attend by April 23, 2014. This step will ensure that sufficient copies of meeting materials are available.

> If you need a reasonable accommodation to participate in this meeting (e.g., a translator, handicapped accessibility) or need this meeting notice, the transcript, or other information from the meeting in another format (e.g. Braille, large print, a language other than English), please notify the NRC's meeting contact listed on this meeting notice or call the NRC's toll-free number, 1-800-368-5642, and ask the operator to be connected to the meeting contact, Tara Inverso. Determinations on requests for reasonable accommodations will be made on a case-by-case basis.

TELECONFERENCING:

Interested members of the public unable to attend the meeting may participate by telephone via a toll-free teleconference. For additional details, please call the NRC meeting contact listed on this meeting notice or call the NRC's toll-free number, 1-800-368-5642, and ask the operator to be connected to the meeting contact, Tara Inverso. Those interested in participating in this meeting by teleconference should call or e-mail the meeting contact as soon as possible, but no later than April 23, 2014.

S. Helton - 3 -

WEB CONFERENCING:

Interested members of the public who are unable to attend the meeting may participate remotely on the internet and via a toll-free audio teleconference bridge-line. For additional details, please call the NRC meeting contact listed on this meeting notice or call the NRC's toll-free number, 1-800-368-5642, and ask the operator to be connected to the meeting contact, Tara Inverso. Those interested in participating in this meeting by Web conference should call or e-mail the meeting contact as soon as possible, but no later than April 23, 2014.

Because meetings are sometimes canceled or rescheduled as a result of unforeseen circumstances such as severe weather, confirm the meeting schedule with the meeting contact.

PARTICIPANTS:

NRC staff, interested stakeholders, and members of the public. Participants from the NRC include members of the NRC's 50.46c Working Group. Other participants will likely include the Nuclear Energy Institute (NEI), the Electric Power Research Institute (EPRI), other industry representatives, and members of the public.

NRC External 50.46c Working Group NEI EPRI

Enclosure: Meeting Agenda S. Helton - 4 -

WEB CONFERENCING:

Interested members of the public who are unable to attend the meeting may participate remotely on the internet and via a toll-free audio teleconference bridge-line. For additional details, please call the NRC meeting contact listed on this meeting notice or call the NRC's toll-free number, 1-800-368-5642, and ask the operator to be connected to the meeting contact, Tara Inverso. Those interested in participating in this meeting by Web conference should call or e-mail the meeting contact as soon as possible, but no later than April 23, 2014.

Because meetings are sometimes canceled or rescheduled as a result of unforeseen circumstances such as severe weather, confirm the meeting schedule with the meeting contact.

PARTICIPANTS:

NRC staff, interested stakeholders, and members of the public. Participants from the NRC include members of the NRC's 50.46c Working Group. Other participants will likely include the Nuclear Energy Institute (NEI), the Electric Power Research Institute (EPRI), other industry representatives, and members of the public.

NRC External 50.46c Working Group NEI EPRI

Enclosure: Meeting Agenda

DISTRIBUTION:

PUBLIC
PRMB r/f
PRMB r/f
PMNS
PMNS
RidsNrrOd
RidsRESOd
RidsNrrDpr
SHelton, NRR
TInverso, NRR
MMahoney, NRR
GLappert, NRR
TBoyce, RES

ADAMS Accession No: ML14083A615 * Via E-mail NRC-001

OFFICE	NRR/PRMB/PM	NRR/PRMB/RS	RES/RGDB/BC*	NRR/PRMB/BC
NAME	TInverso	GLappert	TBoyce	SHelton
DATE	4/3/2014	4/3/2014	4/3/2014	4/7/2014
OFFICE	NRR/PRMB/PM			
NAME	TInverso			
DATE	4/7/2014			

OFFICIAL RECORD COPY

Public Meeting Agenda* (Day 1)

10 CFR 50.46c Proposed Rule and Associated Draft Regulatory Guides April 29, 2014; 9:00am – 5:00 pm

Opening Remarks 15 min (9:00 am - 9:15 am)

Proposed Rule Background and Status 15 min (9:15 am - 9:30 am)

Risk-Informed Alternative Overview 40 min (9:30 am - 10:10 am)

NRC Presentation

Industry Presentation

Break 10 min (10:10 am – 10:20 am)

Specific Request for Written Comment Discussion / Presentations

Q-4, Acceptance Criteria

• Q-5, Regulatory Approach

• Q-6, Operational Modes Considered

• Q-7, Reporting Criteria

• Q-8, Necessary Exemptions

Industry Overview

Lunch

Specific Request for Written Comment

Discussion / Presentations

 Q1, Performance-Based Peak Cladding Temperature Limit

• Q2, Periodic Breakaway Testing

 Q3, Analytical Long-Term Peak Cladding Temperature Limit

• Q9, Staged Implementation

Q10, New Reactor Implementation

Q11, Re-structuring 10CFR Chapter I with respect to ECCS Regulations

Q12, Cumulative Effects of Regulation

Industry Overview 40 min (3:20 pm – 4:00 pm)

General Discussion 50 min (4:00 pm – 4:50 pm)

Closing Remarks/Next Steps 20 min (4:50 pm – 5:00 pm)

ENCLOSURE

(1:00 pm -

15 min each (10:20 am - 11:35

25 min (11:35 am - 12:00 pm)

1 hr (12:00 pm – 1:00 pm)

20 minutes each (with 10

minute break)

3:20 pm)

am)

Public Meeting Agenda* (Day 2)

10 CFR 50.46c Proposed Rule and Associated Draft Regulatory Guides April 30, 2014; 9:00am – 4:00 pm

Draft Guide 1261, "Conducting Periodic Testing 1 hr 30 min (9:15 am – 10:45 am) for Breakaway Oxidation Behavior"

NRC Presentation

Industry Presentation

Break 10 min (10:45 am – 10:55 am)

Draft Guide 1262, "Testing for Post Quench 45 min (10:55 am – 11:40 am) Ductility"

NRC Presentation

Lunch 1 hr (11:40 am – 12:40 pm)

Draft Guide 1262, "Testing for Post Quench 45 min (12:40 pm - 1:25 pm)

Ductility" (Continued)

Industry Presentation

Draft Guide 1263, "Establishing Analytical Limits 1 hr 30 min (1:25 pm – 2:55 pm) for Zirconium-Based Alloy Cladding"

• NRC Presentation

Industry Presentation

Break

10 min (2:55 pm – 3:05 pm)

General Discussion

45 min (3:05 pm – 3:50 pm)

Closing Remarks

10 min (3:50 pm – 4:00 pm)

*Note: Provided times are estimated and for planning purposes only. Adjustments may be made during the meeting as necessary. Breaks will be provided as needed.